Alert archive / North Carolina / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 5, NWS Newport/Morehead City, NC

April 8, 2015Greene County, Lenoir County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Apr 8, 2015, 9:52 PM EDT for Greene County, Lenoir County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 2015, 9:52 PM EDT (01:52 UTC)
Expired
Apr 8, 2015, 10:30 PM EDT
In force
38 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

Counties Greene County, NC, Lenoir County, NC

The radar

The Raleigh/Durham radar (KRAX), 82 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2015-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2015-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
494 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 9:34 PM EDT, 18 minutes earlier.

Area forecast discussion, Apr 8, 9:34 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
934 PM EDT WED APR 8 2015

.SYNOPSIS...
A COLD FRONT WILL PUSH SOUTH INTO THE REGION AND STALL OVER THE
AREA TONIGHT. THE FRONT WILL LIFT NORTH OF THE REGION LATE
THURSDAY. A COLD FRONT WILL APPROACH FROM THE WEST LATE FRIDAY AND
MOVE OFFSHORE SATURDAY MORNING. HIGH PRESSURE WILL EXTEND OVER THE
AREA FROM THE NORTH SATURDAY NIGHT AND SUNDAY. A WARM FRONT WILL
LIFT NORTH OF THE AREA TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 930 PM...BACK DOOR FRONT HAS PUSHED SOUTH THRU HATTERAS TO
GREENVILLE. LINE OF CONVECTION MOVING THRU NE/N CNTRL NC WITH A
SEVERE HAIL PRODUCING CELL ON THE SOUTH END NOW OVER WILSON
COUNTY. IT APPEARS AS IF THIS SEVERE THUNDERSTORM LIKELY REACHES
WESTERN CWA SOON. LATEST HI RES MODELS HAVE THIS STORM MOVING SE
THRU THE FORECAST AREA DURING THE LATE EVENING AND EARLY MORNING
HOURS WITH ONLY GRADUAL WEAKENING SO SEVERE TSTMS WARNINGS MAY BE
NEEDED WITH THIS CELL AS IT TRACKS SE.

DENSE FOG HAS DEVELOPED OVER NORTHERN OBX AND EXPECT THAT IT WILL
PERSIST FOR A FEW MORE HOURS BEFORE DEEPER CAA HELPS TO DISSIPATE
THE THICKER FOG LATER THIS EVENING.

LOWS WILL RANGE FROM UPPER 40S NORTHERN OBX AND NORTHEASTERN
AREAS TO THE AROUND 60 FAR SOUTHERN AREAS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
AS OF 330 PM WEDNESDAY...THE WARM FRONT WILL MOVE NORTH ACROSS
THE AREA ON THU PROVIDING THE FOCUS FOR SCT SHOWERS AND ISOLD
TSRA. PRECIP CHANCES SHOULD DIMINISH DURING THE AFTERNOON AS THE
WARM FRONT MOVES N OF THE AREA. FEEL LIKE THE AMS MAY BE TOO
STABLE FOR TSRA ACROSS NORTHEASTERN AREAS BEHIND THE FRONT SO
WILL FORECAST ONLY SCT SHOWERS. TEMPS WILL VARY QUITE A BIT ON
THU FROM NE AREAS MID 60S TO SW AREAS LOW 80S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
AS OF 400 PM WEDNESDAY...THE WEAK SURFACE FRONT WILL BE WELL
NORTH OF THE AREA THURSDAY NIGHT WITH SOUTHERLY FLOW OVERSPREADING
EASTERN NC. UPPER LEVEL RIDGE WILL SLOWLY SHIFT OFF THE SOUTHEASTERN
COAST THURSDAY NIGHT INTO FRIDAY. MOISTURE DIMINISHES ACROSS THE
AREA THURSDAY NIGHT SO DROPPED POPS BELOW SLIGHT CHANCE THROUGH
MID FRIDAY MORNING.

AN AREA OF LOW PRESSURE WILL CROSS THE GREAT LAKES FRIDAY AND DRAG A
COLD FRONT THROUGH THE APPALACHIANS FRIDAY, EVENTUALLY INTO EASTERN
NC FRIDAY NIGHT INTO EARLY SATURDAY MORNING. THE UPPER RIDGE WILL
CONTINUE TO SHIFT FARTHER OFFSHORE AS CHANNELED VORTICITY ASSOCIATED
WITH THE COLD FRONT APPROACHES FROM THE WEST. SW FLOW ALOFT PERSISTS
AHEAD OF THE FRONT. INCREASED POPS TO LIKELY FRIDAY NIGHT AS THE
FRONT CROSSES THE REGION.

SEVERE WEATHER POTENTIAL FRIDAY AFTERNOON AND EVENING CONTINUES TO
INCREASE WITH LATEST GUIDANCE. TIMING OF CONVECTION WILL BE
COINCIDENT WITH PEAK HEATING, LASTING INTO THE EVENING HOURS.
FORECAST SOUNDINGS INDICATE SBCAPE VALUES ABOVE 1500 J/KG, PWATS
NEAR 1.50 INCHES, LOW LEVEL LAPSE RATES ABOVE 7.5 C/KM, AND MODEST
SOUTHWESTERLY LOW LEVEL SHEAR AROUND 30 KNOTS. SYNOPTIC SETUP LACKS
SIGNIFICANT UPPER LEVEL SUPPORT AS THE TROUGH SWINGS THROUGH THE
GREAT LAKES AND SOUTHERN CANADA, THOUGH LOW LEVEL FRONTOGENETIC
FORCING AND FAVORABLE PEAK-HEATING APPEAR SUFFICIENT TO SUPPORT A
FEW DISCRETE CELLS LATE AFTERNOON AND EVENING AHEAD OF CONVECTION
ASSOCIATED WITH THE FRONT LATE FRIDAY NIGHT. BIGGEST THREATS APPEAR
TO BE DAMAGING WIND GUSTS AND HAIL.

SATURDAY THROUGH MONDAY...THE FRONT WILL MOVE OFF THE NC COAST BY
MIDDAY SATURDAY AND CONTINUED TO INDICATE A DRIER TREND FOR SATURDAY
AFTERNOON/EVENING. MAX TEMPS ABOUT 10 DEGS COOLER THAN FRIDAY WITH
MID 70S INLAND TO LOWER 60S NORTHERN OBX. STRONG HIGH PRESSURE WILL
EXTEND OVER THE AREA FROM THE MID-ATLANTIC STATES SAT NIGHT INTO
SUNDAY AND GRADUALLY SHIFT OFF THE MID-ATLANTIC COAST SUN NIGHT. DRY
CONDITIONS EXPECTED WITH TEMPS NEAR NORMAL SATURDAY NIGHT THROUGH
SUNDAY NIGHT.

MONDAY THROUGH WEDNESDAY...EXTENDED GUIDANCE CONTINUES TO DIVERGE A
BIT AND HAVE LOW CONFIDENCE WITH A WEAK WARM FRONT LIFTING NORTH
INTO THE AREA TUESDAY/TUESDAY NIGHT. HIGH PRESSURE WILL CONTINUE
MOVING OFFSHORE WITH MOIST SOUTHEAST FLOW EVOLVING OVER EASTERN NC
MONDAY NIGHT INTO TUESDAY. FLOW SHIFTS SOUTHWESTERLY TUESDAY NIGHT
INTO WEDNESDAY, THOUGH MOISTURE AND TRIGGER FOR SHOWERS/STORMS IS
LACKING. DROPPED POPS MONDAY THROUGH TUESDAY, THOUGH IF THE 12Z
ECMWF VERIFIES THEN WE COULD SEE A FEW SHOWERS TUESDAY AFTERNOON.
MAINTAINED SLIGHT CHANCE POPS TUESDAY NIGHT INTO WEDNESDAY AS FLOW
SHIFTS SOUTHWESTERLY AND CANNOT COMPLETELY RULE OUT LIGHT SHOWERS.
TEMPERATURES WILL BE NEAR CLIMATOLOGY MONDAY THEN SLIGHTLY ABOVE
CLIMO TUESDAY AND WEDNESDAY.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
SHORT TERM /THROUGH 00Z FRIDAY/...
HAVE INCLUDED TEMPO IFR IN TSRA FOR ISO/PGV THIS EVENING AS
SHOWERS/TSTORMS LINE UP ALONG SOUTHWARD MOVING COLD FRONT. EXPECT
MORE WIDESPREAD IFR TO SPREAD SOUTH LATER THIS EVENING AND EARLY
THU MORNING BEHIND THE FRONT. LOW CLOUDS/FOG WILL BE SLOW TO MIX
OUT THURSDAY MORNING WITH IFR LINGERING THRU SUNRISE, LIFTING TO
MVFR BY LATE MORNING/MIDDAY THEN VFR BY THU AFTERNOON AS LOW LEVEL
MOISTURE SCOURS OUT IN DEVELOPING SOUTH FLOW.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 400 PM WEDNESDAY...VFR EXPECTED THURS NIGHT INTO FRIDAY THEN
HIGHER THREAT OF SUB-VFR CONDITIONS FRI NIGHT INTO EARLY SAT WITH
GOOD COVERAGE OF SHOWERS AND TSTMS EXPECTED AS STRONG FRONT MOVES
ACROSS EASTERN NC TAF SITES. GUSTY SW WINDS 15-25 MPH LIKELY
FRIDAY AFTERNOON AND EVENING AHEAD OF FRONT. HIGH PRESSURE
BUILDING SOUTH OVER THE REGION WILL ALLOW AVIATION CONDITIONS TO
IMPROVE TO VFR SATURDAY EVENING THROUGH MONDAY.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/...
BACK DOOR COLD FRONT HAS MOVED THRU OCRACOKE/SOUTHERN PAMLICO
SOUND AND WILL CONTINUE SOUTH THROUGH CAPE LOOKOUT WHERE IT WILL
STALL LATER TONIGHT. WINDS GRADUALLY RETURN TO S-SW THU AS FRONT
RETREATS BACK NORTH. SEAS WILL REMAIN IN THE 2-4 FT RANGE THROUGH
THE PERIOD HIGHEST SEAS NORTHERN AND CENTRAL WATERS

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 400 AM WEDNESDAY...SOUTHWESTERLY FLOW WILL PERSIST THURSDAY
NIGHT THROUGH FRIDAY, AND INCREASE TO SMALL CRAFT ADVISORY LEVELS
IN GUSTS FRIDAY AFTERNOON AND EVENING AHEAD OF A STRONG FRONT
WHICH WILL CROSS THE EASTERN NC WATERS LATE FRIDAY NIGHT INTO
SATURDAY MORNING. SW WINDS 15-25 KT WITH SEAS 4-7 FT FRIDAY
AFTERNOON INTO EARLY SATURDAY. NE SURGE 10-20 KT EXPECTED SAT
NIGHT THROUGH SUNDAY. SEAS DIMINISH TO 2-4 FT SUNDAY AND 1-3 FT
MONDAY AS HIGH PRESSURE BUILDS SOUTH OVER THE WATERS. LOCAL
SWAN/NWPS AND WAVEWATCH IN GOOD AGREEMENT FOR THE MEDIUM RANGE AND
SLIGHTLY ADJUSTED WAVEWATCH FOR THE EXTENDED SEAS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...JAC
NEAR TERM...BTC
SHORT TERM...JAC
LONG TERM...JBM/DAG
AVIATION...BTC/DAG
MARINE...BTC/DAG
Hazardous weather outlook, Apr 8, 4:18 AM EDT, 17 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
418 AM EDT WED APR 8 2015

NCZ029-044>047-079>081-090>095-098-103-104-090830-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
418 AM EDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT IS FORECAST TO APPROACH THE AREA FRIDAY CROSSING THE
REGION SATURDAY MORNING. AHEAD OF THE FRONT SHOWERS AND STRONG TO
POSSIBLY SEVERE THUNDERSTORMS WILL DEVELOP ACROSS NORTH CAROLINA
DURING THE AFTERNOON AND EVENING. THE THUNDERSTORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WIND GUSTS...LARGE
HAIL...TORRENTIAL DOWNPOURS AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 8, 7:19 PM EDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
719 PM EDT WED APR 8 2015

NCZ029-044-080-090015-
PITT-MARTIN-BEAUFORT-
719 PM EDT WED APR 8 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN MARTIN...
NORTHWESTERN BEAUFORT AND NORTHERN PITT COUNTIES...

AT 717 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER BETHEL...OR
12 MILES NORTH OF GREENVILLE...MOVING SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
GREENVILLE...WASHINGTON...RIVER ROAD...BETHEL...ROBERSONVILLE...DOWDY
FICKLEN STADIUM...PITT GREENVILLE AIRPORT...EAST CAROLINA
UNIVERSITY...CHOCOWINITY...WASHINGTON PARK...GRIMESLAND...SIMPSON...
PARMELE...FALKLAND AND BEARGRASS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3563 7680 3550 7700 3555 7707 3550 7702
      3551 7706 3549 7703 3542 7713 3572 7759
      3576 7752 3580 7747 3581 7742 3583 7739
      3582 7736 3589 7734 3590 7732
TIME...MOT...LOC 2317Z 306DEG 20KT 3578 7741

LEP

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 10:05 PM EDTSpecial Weather StatementMHXPitt40 min
Apr 8, 10:30 PM EDTSpecial Weather StatementMHXGreene, Lenoir, Pitt60 min
Apr 8, 10:56 PM EDTSpecial Weather StatementMHXTyrrell, Washington64 min
Apr 8, 11:15 PM EDTSpecial Weather StatementMHXCraven, Jones60 min
Apr 9, 12:13 AM EDTSpecial Weather StatementMHXCarteret62 min
Apr 9, 5:26 AM EDTSpecial Weather StatementMHXDuplin64 min
Apr 9, 5:33 AM EDTMarine Dense Fog AdvisoryMHX5 hr
Apr 9, 6:27 AM EDTSpecial Weather StatementMHXDuplin, Greene, Jones, Lenoir, Pitt63 min
Apr 9, 7:25 AM EDTSpecial Weather StatementMHXBeaufort, Craven, Jones, Onslow65 min
Apr 9, 7:34 AM EDTSpecial Weather StatementMHXDuplin56 min
Apr 9, 4:06 PM EDTSmall Craft AdvisoryMHX44 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.